ADVERTISEMENT
ADVERTISEMENT

Muscle relaxant can cause severe disorientation

Muscle relaxant can cause severe disorientation
Highlights

Studies reveal that muscle relaxant could cause mental disorientation in kidney patients.

Ontario: Patients with kidney dysfunction are prone to land up in a hospital with severe disorientation within a few days of taking baclofen, a commonly prescribed muscle relaxant warns a new study. "When we looked at people with low kidney function (30 per cent or less) who received a high dose of baclofen from their prescriber, approximately one in 25 were being admitted to hospital with severe confusion, typically over the next few days, " said Dr Amit Garg, Professor at Western University and Scientist at ICES and Lawson.

"If you compare that to a group of people who had low kidney function who didn't get baclofen, that risk is less than one in 500, so it's quite a dramatic difference between the two groups," he said in the study published in the journal American Medical Association on November 9 and presented simultaneously at the American Society of Nephrology meeting in Washington.

One in 25 patients with very low kidney function were admitted to hospital with severe confusion and other cognitive-related symptoms a few days after being prescribed a common muscle relaxant according to the study from ICES Western, Western University and Lawson Health Research Institute,

The study looked at a group of approximately 16,000 people in Ontario with kidney disease who started a new dose of baclofen between 2007 and 2018 and compared them to a group of almost 300,000 kidney disease patients who were not prescribed the drug at all.

The study was initiated because of observations that nephrologists were noting in a clinic at London Health Sciences Centre. Dr Peter Blake, Lawson scientist and co-author on the study says this drug is commonly prescribed for muscle spasms and muscle pain, and is also prescribed off-label for alcoholism, gastro-oesophagal reflex disease, and trigeminal neuralgia.

He says it is widely prescribed because it has not previously been associated with serious side-effects.

"It came to my clinical attention dealing with patients with advanced kidney failure, that this drug that is generally thought to be relatively harmless, appeared to be the precipitant of severe confusion," said Dr Blake.

"These are patients who had previously been very oriented, and they were suddenly extremely confused and when you took a history, we understood that they had recently started this drug, baclofen," he said. About 20 per cent of older adults live with a kidney function of less than 60 per cent. The research team found that 1.11 per cent of such patients, who started a high dose of the drug baclofen, were admitted to hospital with cognitive-related symptoms, versus 0.42 per cent with the low dose.

They found that the group most at risk had the lowest kidney function, 3.78 per cent of patients with kidney function less than 30 per cent were hospitalised with these symptoms after starting a high dose of baclofen.

"We found that in current practice most patients are getting a similar dose of baclofen no matter what the level their kidney function is," said Dr Garg who is concerned about this discrepancy in dosing because prescribing guidelines already suggest a lower dose for patients with kidney dysfunction that isn't being followed. "We also found that the risk for hospitalisation for severe confusion was higher amongst patients who received doses that were higher versus doses that were lower."

The authors hope this study will better inform physicians and pharmacists about the use of baclofen for patients with kidney disease. "This study shows quite clearly the potential harm of this drug. With this new information, prescribers should reconsider risk-benefit and should be quite cautious before they prescribe this drug. When they believe the drug is indicated, a low dose should be considered, and patients and their families should be warned about what to look out for in terms of side effects."

The authors also say patients should not stop their prescription medications without talking to their doctor.

Show Full Article
Download The Hans India Android App or iOS App for the Latest update on your phone.
Subscribed Failed...
Subscribed Successfully...
More Stories


Top